Indiana, 2003

Flood in Indiana, January 1, 2003

January 1, 2003 · NWS LMK · 1 event in 1 county or zone

14 feet at 215 PM EST on January 1, 2003. Flood stage at Deputy is 20 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The Muscatatuck River at Deputy crested at 20.14 feet at 215 PM EST on January 1, 2003. Flood stage at Deputy is 20 feet. At this level, minor flooding occurs. County roads are under water in northeastern Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 1, 3:20 AM EST, 9 hours 40 minutes earlier.

Area forecast discussion, Jan 1, 3:20 AM EST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 AM EST WED JAN 1 2003

MAIN CONCERNS THIS CYCLE...ANY MINOR FLOODING PROBLEMS THIS MORNING
AND ENDING OF WIDESPREAD RAIN ACROSS AREA. THEN NEXT UPPER LOW
PRESSURE TO AFFECT THE AREA THU-FRI TIMEFRAME, WITH THE POTENTIAL
FOR WINTRY WX WITH THAT SYSTEM. MODELS ARE IN GOOD AGREEMENT IN
TREND OF DEEP SOUTH LOW PRES FOR TODAY. SOME SGNFCT DIFFERENCES
THOUGH ON THU IN TERMS OF UPPER LOW MOVING INTO MIDWEST. MAIN
CONCERN IS STRENGTH/LOCATION OF SFC LOW THU PM INTO FRI OVER ERN KY
OR MIDDLE APPALACHIANS...THIS WILL DETERMINE PRECIP TYPE/TEMPS/QPF.

PVA ASSOCIATED WITH UPPER JET AROUND BASE OF H5 LOW HELPING TO KEEP
WIDESPREAD RAIN GOING ACROSS THE CWA ATTM. STORM TOTAL RAINFALL
SINCE MONDAY MORNING FROM LOUISVILLE 88D WIDESPREAD 1 TO 2 INCH
AMOUNTS FOR MUCH OF THE CWA, WITH LESS THAN 1 INCH ACROSS THE SE
PORTION...IN CAMPBELLSVILLE/COLUMBIA/CLINTON AREAS. GROUND TRUTH
PRECIP FOR MON-TUE SHOWS 2.02 AT SDF, 0.54 AT LEX, AND 0.84 AT BWG.

NEARLY STACKED LOW PRES LOCATED OVER NW AL WITH STNRY FRONT DRAPED
NE INTO ERN KY ATTM. MODELS IN AGREEMENT TO BRING SYS TO WRN
CAROLINAS THIS AFTN AND TO MID ATLC BY EVNG. ALTHOUGH WIDESPREAD
LIGHT TO MODERATE RAIN CONTINUES ACROSS ALL OF S CTRL IND AND CTRL
KY...THE PRECIP IS BEGINNING TO SHOW A DECREASING TREND ESP ACROSS
MIDDLE TN...SO WE EXPECT THE PRECIP TO BEGIN TAPERING OFF SHORTLY
AFTER DAYBREAK. FOR MORNING PORTION OF FCST WILL WORD ACCORDINGLY
WITH WIDESPREAD RAIN ENDING FROM SOUTH TO NORTH EARLY ON...THEN
PATCHY LIGHT RAIN AND DRIZZLE THROUGH MID AFTN. FOR TNGT SEEMS SAFE
TO DECREASE THE POPS AS MID LEVEL RIDGING TAKES HOLD BRIEFLY IN
ADVANCE OF APPROACHING UPPER LOW...WITH SOME DRYING IN THE MID
LEVELS. HWVR LOW LEVELS WILL REMAIN VERY MOIST SO WE WILL KEEP LOW
CLOUDS IN ALL NIGHT AND LIKELY WILL SEE DRIZZLE FOR MUCH OF THE
EVNG.

ON THU H5 LOW MOVES INTO MID MS VALLEY AND EVENTUALLY THE OHIO
VALLEY. MODELS DIVERGE HERE ON TRACK OF UPPER LOW WITH GFS OVER CTRL
IND AT 00Z FRI...AND ETA OVER XTRM WRN KY. WILL CONTINUE TRENDING
WITH THE GFS. WEAK SFC LOW MOVES INTO ERN TN THU AFTN AND TO XTRM
ERN KY THU EVNG. FOR SRN IN COUNTIES PRECIP SHOULD BE MOSTLY SNOW
STARTING MIDDAY THU...ALTHO BEGINNING AS A MIXED PRECIP. GFS STILL
ONLY SPITTING OUT LIGHT QPF FOR OUR FA, INCLUDING THE SRN IND
PORTION. WILL MENTION AROUND 1 INCH POSSIBLE BY THU EVNG FOR SRN
IND...WITH LESSER AMOUNTS SOUTH AND EAST WHERE SFC LOW IS PROGD.
WILL CONTINUE LIKELY POPS FOR SRN IND AND CHANCE ELSEWHERE. THU
NIGHT AND FRI JUST CHANCE POPS CONTINUING WITH NO ACCUM OF THE SN
SHWRS.

FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 10Z THIS MORNING IN
CONJUNCTION WITH ENDING OF MODERATE RAINS ACROSS FA.

THANKS FOR COORD INDY AND WILMINGTON.

HAPPY NEW YEAR.

.SDF...NONE.

JMB
Hazardous weather outlook, Jan 1, 5:57 AM EST, 7 hours 3 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
557 AM EST WED JAN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD RAIN WILL END OVER THE LOWER OHIO VALLEY TODAY THIS
MORNING AS LOW PRESSURE MOVES INTO THE MIDDLE APPALACHIANS. ALTHOUGH
NO SIGNIFICANT FLOODING PROBLEMS ARE EXPECTED, MOTORISTS SHOULD SLOW
DOWN IF THEY ENCOUNTER STANDING WATER ON ROADS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A FAST MOVING LOW PRESSURE SYSTEM WILL APPROACH THE LOWER OHIO
VALLEY ON THURSDAY. SOME WINTRY PRECIPITATION IS EXPECTED WITH THIS
SYSTEM.

FOR LOCATIONS NORTH OF THE OHIO RIVER...A MIX OF RAIN, SLEET AND
SNOW IS EXPECTED TO DEVELOP LATE THURSDAY MORNING. THIS MIXTURE WILL
CHANGE TO ALL SNOW THURSDAY AFTERNOON. ACCUMULATION OF 1 TO 2 INCHES
IS POSSIBLE BY THURSDAY EVENING.

SOUTH OF THE OHIO RIVER...LIGHT RAIN WILL MIX WITH SNOW THURSDAY
AFTERNOON, BUT NO ACCUMULATION IS EXPECTED.

THURSDAY NIGHT AND FRIDAY...THERE WILL BE A CHANCE OF SNOW SHOWERS
ACROSS THE AREA...ALTHOUGH NO SIGNIFICANT ACCUMULATION IS EXPECTED
AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

JMB/RDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
January 1, 1:00 PM EST to 4:00 PM EST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338174.